Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Salt Lake City, UT

July 20, 2004Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 20, 2004, 6:13 PM MDT for Box Elder County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2004, 6:13 PM MDT (00:13 UTC)
Expired
Jul 20, 2004, 6:45 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 112 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2956 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 210013
SVRSLC
UTC003-210045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
611 PM MDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BOX ELDER COUNTY IN UTAH

* UNTIL 645 PM MDT

* AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LUCIN...OR ABOUT 46 MILES NORTH OF
  WENDOVER...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL WESTERN BOX ELDER COUNTY AT 630 PM MDT

THIS STORM WILL IMPACT HIGHWAY 30. LARGE HAIL AND STRONG WINDS ARE 
POSSIBLE WITH THIS SEVERE THUNDERSTORM. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4147 11396 4130 11392 4133 11348 4155 11353

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:10 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 3:10 PM MDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT TUE JUL 20 2004

.SYNOPSIS...WESTERLY FLOW ALOFT WILL BUILD INTO THE AREA AND REMAIN
IN PLACE INTO THE WEEKEND.  THIS WILL BRING DRIER AIR INTO THE
REGION...ESPECIALLY OVER SOUTHERN UTAH.

&&

.DISCUSSION...THE UPPER FLOW OVER THE WEST CONTINUES TO BECOME MORE
ZONAL AS A RESULT OF THE TROUGH MOVING OUT OF THE PACIFIC NORTHWEST
AND ACROSS THE NORTHERN ROCKIES. THE UPPER HIGH THATS BEEN PUMPING
MOISTURE NORTHWARD INTO THE FORECAST AREA AROUND ITS WESTERN EDGE IS
GRADUALLY FLATTENING AND ALLOWING SLIGHTLY DRIER AIR TO MOVE IN FROM
THE WEST. STILL ENOUGH MOISTURE AND INSTABILITY TO HELP TODAYS
ACTIVITY HOWEVER.

WESTERLY FLOW BRINGING WEAK DYNAMICS INTO THE AREA FROM THE WEST.
ONE SUCH PIECE IS MOVING EAST THROUGH NEVADA AND IS THE SOUTHERN
EXTENT OF A BROADER SHORTWAVE THAT EXTENDS NORTH INTO MONTANA.
TROUGH APPEARS TO BE SHEARING OUT AS IT MOVES EAST.
REGARDLESS...THIS ENERGY IS HELPING TO FIRE CONVECTION OVER EASTERN
AND NORTHEASTERN NEVADA AND EXTREME WESTERN UTAH.  THE ETA PICKS UP
ON THIS FEATURE AND MOVES IT EAST OVER THE NEXT 12 HRS...ALSO
BRINGING IN WEAK NORTHWEST FLOW AT LOW LEVELS BEHIND IT.  THIS LOW
LEVEL CONVERGENCE AND WEAK UPPER DYNAMICS IS PROGGED TO BE OVER
ROUGHLY THE NORTHWEST QUARTER OF UTAH THIS EVENING.  ATMOS STILL
PRETTY UNSTABLE WITH GOES LIS AROUND -4 TO -5...CONFIRMING THE
ETAS EARLIER MODEL SOUNDING FOR SLC THIS AFTERNOON.  SO EVEN THOUGH
THERES QUITE A BIT OF SUNSHINE OVER THE NORTHERN HALF OF UTAH RIGHT
NOW...EXPECT THINGS TO FILL IN...ESPECIALLY IF WE CAN SQUEEZE A FEW
MORE DEGREES OUT THIS AFTERNOON AND AS ACTIVITY OVER NEVADA MOVES
EAST.  THE SOUTHERN MOUNTAINS HAVE BEEN GOING PRETTY GOOD LAST FEW
HOURS THANKS TO DEEPER MOISTURE.  GOES PWS REMAIN OVER AN INCH
THERE.  THE CENTRAL MOUNTAINS HAVE BEEN QUIET TODAY...LIKELY DUE TO
SOME BACK EDGE SUBSIDENCE BEHIND LAST NIGHTS WAVE THATS MOVING
INTO WYOMING RIGHT NOW.  SO EXPECT THE SOUTH TO KEEP GOING INTO AT
LEAST EARLY THIS EVENING...WITH CELLS DRIFTING NORTHEAST OFF THE
HIGHER TERRAIN AND INTO THE SOUTHEAST VALLEYS BEFORE DIMINISHING
AFTER SUNSET.  THE NORTHERN HALF OF THE FORECAST AREA WILL GET GOING
LATER...AND MAY EVEN GO A LITTLE PAST MIDNIGHT.  WILL LIKELY SEE
SOME OUTFLOWS AROUND IN THE NORTH LIKE LAST NIGHT SINCE MOST
MOISTURE IS STILL AT MID LEVELS.

THE HIGH CONTINUES ITS GRADUAL MOVE SOUTH AND WEST TOMORROW TO
POSITION ITSELF OVER NORTHERN BAJA BY THURSDAY MORNING.  PWS
DECREASE TO AROUND A HALF AN INCH OVER THE SOUTHWEST...TO AROUND .75
IN THE EAST AND SOUTHEAST...AND JUST ABOVE THAT ON AN E-W AXIS ALONG
NORTHERN UTAH.  AS A RESULT SHOULD SEE OVERALL LESS CONVECTION
TOMORROW.  EXCEPTION WILL BE ALONG WEAK W-E STATIONARY BOUNDARY THAT
SETS UP ACROSS CENTRAL UTAH TOMORROW TO FOCUS SOME CONVECTION OVER
AND SLIGHTLY NORTH OF THERE.  BUT WITH OVERALL DRIER AIRMASS DONT
EXPECT ANYTHING TOO HEAVY WITH WHAT DOES FORM.  THE PATTERN REPEATS
ITSELF THURSDAY WITH THE ETA STILL SHOWING WEAK LOW LEVEL
CONVERGENCE ACROSS CENTRAL UTAH.  THE WEAK NORTHWEST FLOW WILL HELP
KEEP HIGHS/LOWS IN THE NORTH AROUND NORMAL FOR THIS TIME OF YEAR.

UPPER FLOW PATTERN FRI-SUN IS GENERALLY WESTERLY AND GRADUALLY
TURNING NORTHWESTERLY AS ENERGY DROPS INTO THE NORTHERN PLAINS AND
THE UPPER RIDGE BUILDS TO OUR WEST.  MID LEVEL MOISTURE PERSISTENTLY
REMAINS OVER THE NORTH DURING THIS TIME OTHERWISE OTHER AREAS ARE
RELATIVELY DRY.  WENT WITH CLIMATOLOGY FOR POPS...BASICALLY HIGHER
TERRAIN WITH AFTERNOON HEATING...ESPECIALLY IN THE NORTH.

UPPER HIGH BY MONDAY IS CENTERED OVER SOUTHERN CALIFORNIA...AND
MOISTENS UP ACCORDING TO THE GFS.  THERMAL RIDGE PUMPS UP BY THIS
TIME TO HELP WARM US UP.  OTHERWISE LEFT PREVIOUS PACKAGE FOR
MON-TUE UNCHANGED.  FOR NOW AFTERNOON MOUNTAIN CONVECTION DRIFTING
OFF TO THE SOUTHEAST IN NORTHWEST FLOW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

JACKSON

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:53 PM MDTSevere Thunderstorm WarningSLCUtah37 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.